Alert archive / Iowa / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 11, 2011, 4:34 PM CDT for Montgomery County, Page County, Iowa. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 4:34 PM CDT (21:34 UTC)
- Expired
- May 11, 2011, 5:41 PM CDT
- In force
- 67 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:49 PM CDT | FLASH FLOOD | 1 N Stanton, IA | WATER OVER NATURE AVENUE JUST NORTH OF HIGHWAY 34. TARKIO RIVER OUT OF BANK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
639
WGUS53 KOAX 112134
FFWOAX
IAC137-145-120030-
/O.NEW.KOAX.FF.W.0001.110511T2134Z-110512T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MONTGOMERY COUNTY IN SOUTHWEST IOWA
NORTHEASTERN PAGE COUNTY IN SOUTHWEST IOWA
* UNTIL 730 PM CDT
* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. TRAINED SPOTTERS HAVE REPORTED OVER 3 INCHES OF RAIN
HAS FALLEN IN THE PAST 3 HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STANTON AND VILLISCA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 4079 9493 4082 9521 4116 9513 4116 9493
4116 9492 4107 9492
$$
PEARSON2 follow-up statements
600
WGUS73 KOAX 112220
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 PM CDT WED MAY 11 2011
IAC137-145-120030-
/O.CON.KOAX.FF.W.0001.000000T0000Z-110512T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PAGE IA-MONTGOMERY IA-
520 PM CDT WED MAY 11 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN MONTGOMERY AND
NORTHEASTERN PAGE COUNTIES UNTIL 730 PM CDT...
AT 515 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD BEEN
MOVING THROUGH THE WARNED AREA...WITH UP TO 3 INCHES OF RAIN
ESTIMATED.
AT 449 PM...COUNTY OFFICIALS REPORTED WATER OVER NATURE AVENUE WHICH
IS JUST NORTH OF THE TOWN OF STANTON IN MONTGOMERY COUNTY. THIS WAS
DUE TO THE TARKIO RIVER RISING OUT OF ITS BANKS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH
FLOODING TO OCCUR IN ISOLATED AND LOW LYING LOCATIONS. SOME
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...STANTON...
VILLISCA...AND GRANT.
THE STORMS WERE MOVING OUT OF THE WARNED AREA AT 515 PM...AND ANY
HIGH WATER SHOULD SUBSIDE THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN OMAHA.
&&
LAT...LON 4079 9493 4082 9521 4116 9513 4116 9493
4116 9492 4107 9492
$$
NIETFELD958
WGUS73 KOAX 112241
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT WED MAY 11 2011
IAC137-145-112253-
/O.CAN.KOAX.FF.W.0001.000000T0000Z-110512T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PAGE IA-MONTGOMERY IA-
541 PM CDT WED MAY 11 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN MONTGOMERY
AND NORTHEASTERN PAGE COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4079 9493 4082 9521 4116 9513 4116 9493
4116 9492 4107 9492
$$
NIETFELDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:52 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 11, 2:52 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 252 PM CDT WED MAY 11 2011 .DISCUSSION... AFTERNOON SATELLITE IMAGERY SHOWED UPPER LOW MOVING INTO SERN CO HELPING TO TOUCH OFF FIRST WAVE OF SEVERE WEATHER ACROSS THE FORECAST AREA ALREADY BEFORE AFTERNOON ISSUANCE. WITH INSTABILITY AXIS FORECAST TO SHIFT NWD THROUGH THE EVENING...SEVERE THREAT SHOULD ALSO SPREAD NWD AND CHC OF SEVERE WILL BE INCLUDED IN ALL ZONES BEFORE 06Z. LOW LEVEL BOUNDARY AND BACKED SURFACE WINDS WERE PRESENT AT 19Z NEAR PLATTE RIVER...ALTHOUGH DEEPER SHEAR WAS FARTHER REMOVED SW OF THE FORECAST AREA AND FORECAST TO REMAIN THERE OVERNIGHT. HOWEVER...EVEN THOUGH BETTER DEEP SHEAR WAS AND COULD REMAIN TO OUR WEST...BACKED LOW LEVEL WINDS AND LOW LEVEL SHEAR AND AREAS OF LOWER LFC/LCLS DO PROVIDE A TORNADO THREAT INTO THIS EVENING. OTHERWISE LATER TONIGHT EXPECT BULK OF ACTIVITY TO SHIFT N OR E OF THE FORECAST AREA AS UPPER LOW CONTINUES LIFTING SLOWLY ENE. PULLED POPS FAR S AFTER 06Z AND REDUCED ELSEWHERE...LESS SO ALONG NRN ZONES. ALSO ADDED AREAS OF FOG SW ZONES AS CLEARING EXPECTED BUT LOW LEVEL DRYING MINIMAL. FOR THURSDAY...UPPER LOW WILL SPREAD FALLING HEIGHTS ACROSS FORECAST AREA AS IT WORKS INTO CENTRAL KANSAS. THIS SHOULD AGAIN CAUSE THUNDERSTORM DEVELOPMENT IN THE AFTERNOON...ALTHOUGH 4KM WRF DOWNPLAYED ACTIVITY EXCEPT MORE CLOSELY TIED TO UPPER LOW. THUS KEPT POPS LOWER ALONG AND E OF MO RIVER. KEPT 80+ MAX TEMPS ALSO ALONG/E OF MISSOURI AND MADE LTL/NO CHANGES ELSEWHERE AS A CASE COULD BE MADE TO GO EITHER WAY WITH TEMPERATURES...POSSIBLY COOLER IF CONVECTIVE OUTFLOW AIDS IN SHOVING FRONT FARTHER SE...OR RAISING THEM A BIT WEST OF RIVER IF PUSH IS WEAKER AND CLEARING GETS A CHANCE TO WORK ON THINGS THROUGH MIDDAY. HOWEVER...EXPECT QUITE A BIT OF CUMULUS TO DEVELOP AS COLDER AIR ALOFT WORKS INTO ERN NEBR. SOME THREAT WILL CONTINUE AS SHEAR SHOULD INCREASE AS UPPER LOW APPROACHES...ALTHOUGH HOW WIDESPREAD BETTER INSTABILITY EXISTS SOMEWHAT IN QUESTION. AFTER THAT 12Z GFS/00Z ECMWF FORECAST QUITE A BIT OF LOWER LEVEL MOISTURE THROUGH SATURDAY AS COOL AIR OVERSPREADS FORECAST AREA. UPPED SKY COVER AND TRIMMED BACK TEMPERATURES BOTH FRI AND SAT. LINGERING PRECIP POSSIBLY FRIDAY MORNING...ESPECIALLY SE AND AFTERNOON SHOWERS COULD ENTER FAR NWRN ZONES AS UPPER LOW THAT WAS OVER SRN CANADA AT 12Z THIS MORNING BEGINS DROPPING SWD. BULK OF FRI/SAT PERIOD SHOULD BE DRY. THIS LOW...WHICH OTHER MODELS HAVE FOLLOWED TRENDS OF 10/12Z GFS...DROPS SWD ALONG MO RIVER LATE SATURDAY INTO SUNDAY. THUS SUNDAY ALSO LOOKS MOCLOUDY AND COOL AND MAX TEMPERATURES WERE TRIMMED EVEN FURTHER. ALSO INCLUDED SMALL POPS ERN ZONES WHERE FORCING WAS A BIT BETTER. ALTHOUGH TEMPERATURES SHOULD MODERATE NEXT WEEK...THIS WARM-UP WAS DOWNPLAYED BY BOTH 12Z GFS AND 00Z ECMWF AS H85 TEMPS GENERALLY REMAIN IN SINGLE DIGITS. THUS LOW TEMPS AND MAX TEMPERATURES WERE ADJUSTED TOWARD THE LITTLE COOLER 12Z MEX NUMBERS. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS CONVECTION WILL AFFECT ALL TAF SITES...WITH STORMS MORE SCATTERED IN NATURE IN THE AFTERNOON AND BECOMING MORE WIDESPREAD IN COVERAGE THIS EVENING AND OVERNIGHT. IN THUNDERSTORMS...EXPECT MAINLY MVFR CIGS/VIS AND GUSTY WINDS. OTHERWISE...VFR CONDITIONS SHOULD DOMINATE THROUGH AROUND 06Z...WITH MVFR CONDITIONS MORE WIDESPREAD AFTER THAT AND INTO THURSDAY MORNING...WITH CIGS LIKELY BREAKING AT LEAST AT KLNK AND PERHAPS KOMA DURING THE MORNING HOURS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK/MAYES
Hazardous weather outlook, May 11, 3:05 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT WED MAY 11 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-121015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 305 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD OR DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA INTO THIS EVENING. THE STORMS HAD DEVELOPED IN AN UNSTABLE AIR MASS FROM CENTRAL INTO SOUTHEAST NEBRASKA AND WERE MOVING NORTH OF A NEARLY STATIONARY FRONT IN EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. THUS...THE STORMS COULD NOT PRODUCE DAMAGING WINDS AND LARGE HAIL...ISOLATED TORNADOES ARE ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR ALL BUT FAR SOUTHEAST AND FAR NORTHEAST NEBRASKA UNTIL 7 PM. THE THREAT OF SEVERE THUNDERSTORMS WILL PERSIST THROUGH THIS EVENING...ALTHOUGH THE STORMS COULD BEGIN SHIFTING NORTH OF THE AREA BY MID TO LATE EVENING. MINOR LOWLAND FLOODING WILL PERSIST ALONG THE MISSOURI RIVER AROUND AND DOWNSTREAM OF NEBRASKA CITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS A LARGE UPPER LOW PRESSURE SYSTEM BEGINS MOVING ACROSS KANSAS. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM WAYNE TO COLUMBUS. MINOR FLOODING WILL CONTINUE ALONG THE LOWER REACHES OF THE MISSOURI RIVER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. EMERGENCY MANAGERS ARE REQUESTED TO DEPLOY SPOTTERS AHEAD OF THE THUNDERSTORMS THAT WERE MOVING NORTH ACROSS THE REGION. CHERMOK
In the hours before
Local storm report, May 11, 4:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL HOWELLS 41.72N 97.00W
05/11/2011 M0.75 INCH COLFAX NE TRAINED SPOTTER
&&
RCHERMOKLocal storm report, May 11, 4:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
414 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST SCRIBNER 41.66N 96.66W
05/11/2011 E60 MPH DODGE NE TRAINED SPOTTER
&&
JKLISHLocal storm report, May 11, 4:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG DAVID CITY 41.25N 97.13W
05/11/2011 BUTLER NE TRAINED SPOTTER
WHOLE TREE BLOWN DOWN ON 10TH ST, JUST MISSED MAILMANS
JEEP.
&&
JKLISHLocal storm report, May 11, 4:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
425 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG MONROE 41.47N 97.60W
05/11/2011 PLATTE NE COUNTY OFFICIAL
MAINLY TREE DAMAGE
&&
J-E.KLISHLocal storm report, May 11, 4:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG HUMPHREY 41.69N 97.49W
05/11/2011 PLATTE NE COUNTY OFFICIAL
GRAIN BINS BLOWN IN.
&&
J-E.KLISHLocal storm report, May 11, 4:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN STANTON 40.98N 95.10W
05/11/2011 M3.20 INCH MONTGOMERY IA CO-OP OBSERVER
OVER A FOUR HOUR PERIOD.
&&
J-E.KLISHThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:41 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 23 min |
| May 11, 2:56 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 49 min |
| May 11, 3:57 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 48 min |
| May 11, 6:52 PM CDT | River Flood Warning | OAX | Page | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.